Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Lubbock, TX

June 3, 2004Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 3, 2004, 10:10 AM CDT for Terry County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 10:10 AM CDT (15:10 UTC)
Expired
Jun 3, 2004, 11:15 AM CDT
In force
65 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 031510
SVRLBB
TXC445-031615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1009 AM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 1115 AM CDT

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF BROWNFIELD...OR JUST NORTH OF
  SEAGRAVES...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE UNION AND
  BROWNFIELD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3296 10257 3298 10244 3298 10223 3337 10225
          3332 10258

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:39 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 7:39 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
735 AM CDT THU JUN  3 2004

.UPDATE...
HAVE UPDATED PORTIONS OF THE SOUTH PLAINS FOR FLASH FLOOD WATCH
...PRIMARILY FROM LUBBOCK TO GUTHRIE...SOUTH TO ASPERMONT THEN
WEST TO TAHOKA. SCATTERED TO NUMEROUSE SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP IN DEEP MOISTURE OVER THE REGION THIS MORNING.
THESE THUNDERSTORMS ARE DEVELOPING AND MOVING ACROSS AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAIN THIS MORNING. THE TEXAS TECH
MESONET SITE AT ABERNATHY HAS ALREADY RECORED 2.40 INCHES OF RAIN
SINCE 545 THIS MORNING. THIS AREA OF PRECIPITATION HAS SHIFTED
SOUTH INTO LUBBOCK COUNTY AND HAS EXPANDED EASTWARD. CURRENTLY
EXPECT THE ACTIVITY TO WIND DOWN BY LATE MORNING...THUS HAVE ONLY
RUN THE FLASH FLOOD WATCH UNTIL 1100 AM.

&&
PREVIOUS DISCUSSION

.SHORT TERM...
THE WEAK COOL FRONT WHICH MOVED THROUGH MOST OF THE AREA YESTERDAY
SHOULD HELP LOWER TEMPERATURES ACROSS MOST OF THE FORECAST AREA
TODAY. SOUTHEAST SURFACE WINDS WILL MAINTAIN ABUNDANT LOW LEVEL
MOISTURE AND PROVIDE A SLIGHT CHANCE OF AFTERNOON/NIGHTIME
THUNDERSTORMS. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT SUCH
THAT ANY STORMS WHICH DEVELOP COULD BECOME SEVERE. THE FORECAST
SOUNDING FOR THIS AFTERNOON AT LUBBOCK SHOWS A CONVECTIVE
TEMPERATURE OF 85...WHICH IS NEAR THE FORECAST HIGH. THE LOWER
CONVECTIVE TEMPERATURE MAY HELP GET A FEW STORMS GOING...HOWEVER
THERE APPEARS TO BE A LACK OF FOCUSING MECHANISM.  AS SUCH...RAIN
CHANCES WILL REMAIN LOW THROUGH THE AFTERNOON AND EARLY EVENING
HOURS.  UPPER FLOW IS BECOMING MORE NORTHWESTERLY...SO WILL HAVE TO
WATCH OVERNIGHT HOURS FOR A POTENTIAL OF STORMS MOVING IN FROM
HIGHER TERRAIN TO OUR NORTHWEST.

.LONG TERM...
00Z MODEL RUN INDICATED NORTHWEST FLOW TO CONTINUE ACROSS THE REGION
THROUGH THROUGH THE END WEEKEND. UPPER FLOW THEN BEGINS A TRANSITION
TO WEST SOUTHWEST MONDAY AS A STRONG UPPER LOW DIVES INTO THE PACIFIC
NORTHWEST. APPEARS LOW LEVEL MOISTURE TO REMAIN IN PLACE OVER THE
REGION AND THIS COMBINED WITH AFTERNOON HEATING AND DISTURBANCES
RIDING DOWN THROUGH THE NORTHWEST FLOW WILL WARRANT MENTION OF
PRECIPITATION. AGAIN WITH NORTHWEST FLOW...EXPECT STORMS TO DEVELOP
OVER THE HIGHER TERRAIN OF NEW MEXICO/SOUTHEAST COLORADO AND
PROPAGATE SOUTHEAST INTO THE REGION WITH BEST CHANCE OF RAIN
NORTHEAST SECTIONS. WILL CONTINUE CHANCE TO SLIGHT CHANCE OF
PRECIPITATION.

MODELS DEVELOP A SURFACE LOW OVER THE PANHANDLE SATURDAY AFTERNOON
AND TRY TO PUSH A COLD FRONT SOUTH INTO THE FA ON SUNDAY. APPEARS
FRONT TO STALL OUT SOMEWHERE ON THE SOUTH PLAINS...SO WILL RETAIN
SLIGHT CHANCE PRECIP ON SUNDAY. WILL HAVE TO WATCH AND SEE HOW
LONGWAVE TROUGH EVOLVES NEXT WEEK OVER THE WESTERN CONUS...AS MAY
HAVE TO INCREASE POPS OVER THE FA. XI
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       84  60  91  64 /  20  40  20  20
TULIA        83  62  90  64 /  20  40  20  20
PLAINVIEW    84  63  90  65 /  20  40  20  20
LEVELLAND    85  64  91  68 /  20  30  20  20
LUBBOCK      85  64  91  68 /  70  30  20  20
BROWNFIELD   89  65  92  68 /  20  20  20  20
CHILDRESS    85  66  88  68 /  20  40  20  30
SPUR         85  66  90  68 /  70  30  20  20
ASPERMONT    85  68  89  70 /  70  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 AM FOR TXZ035>038-041>044.

&&

04/11
Hazardous weather outlook, Jun 3, 6:00 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 3 2004

TXZ021>044-042300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT.

A STRONG SOUTHEAST LOW LEVEL FLOW WILL INTERACT WITH A NORTHWEST
FLOW ALOFT TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AND MOVE TO
THE SOUTHEAST ACROSS THE AREA. STRONG WIND SHEAR WILL ALLOW FOR
ROTATING UPDRAFTS AND PROVIDE THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT
AS A SEVERAL WEAK BOUNDARIES FROM PREVIOUS STORMS LINGER OVER THE
AREA. SOME OF THESE STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
ACROSS THE CENTRAL SOUTH PLAINS AND LOW ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:10 PM CDTSevere Thunderstorm WarningLUBCottle20 min
Jun 3, 5:55 AM CDTSevere Thunderstorm WarningLUBCrosby35 min
Jun 3, 12:45 PM CDTFlash Flood WarningLUBHockley, Terry90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.